Alert archive / New York / Special Weather Statements in 2014

Special Weather Statement, NWS Buffalo, NY

August 1, 2014Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Aug 1, 2014, 8:50 PM EDT for Allegany County, Cattaraugus County, New York. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2014, 8:50 PM EDT (00:50 UTC)
Expired
Aug 1, 2014, 9:45 PM EDT
In force
55 min
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 89 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:00 PM EDTTSTM WND DMGHinsdale, NYTREE DOWN ON ROAD
Aug 1, 9:50 PM EDTTSTM WND DMGOlean, NYTREE DOWN ON ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WWUS81 KBUF 020050
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
850 PM EDT FRI AUG 1 2014

NYZ020-021-020145-
ALLEGANY NY-CATTARAUGUS NY-
850 PM EDT FRI AUG 1 2014

...SLOW MOVING THUNDERSTORMS OVER THE SOUTHERN TIER...

* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES SOUTHWEST OF ALLEGANY PARK TO 5 MILES NORTH OF
  ALFRED...SLOWLY MOVING NORTH AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...THERE WILL BE AN 
INCREASED RISK FOR FLOOD RELATED ISSUES. THE VERY HEAVY RAIN IN THE 
SLOW DOWNPOURS COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR 
DRAINAGE AREAS.

LAT...LON 4200 7905 4243 7904 4247 7775 4214 7778
      4199 7831

$$
RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 7:28 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 1, 7:28 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
728 PM EDT FRI AUG 1 2014

.SYNOPSIS...
DISTURBANCES ROTATING AROUND LOW PRESSURE IN EASTERN CANADA WILL
KEEP THE AREA OUT OF THE TRUE MID SUMMER HEAT AND HUMIDITY THROUGH
AT LEAST EARLY NEXT WEEK. THERE WILL BE THE CHANCE FOR AFTERNOON
SHOWERS AND THUNDERSTORMS THROUGH TUESDAY...MAINLY AWAY FROM THE
LAKES...AND OVER THE SOUTHERN TIER AND FINGER LAKES REGION.

&&

.NEAR TERM /THROUGH SATURDAY/...
STRONG THUNDERSTORMS OVER THE LOWER GENESEE VALLEY MOVED NORTH-
NORTHEAST ACROSS THE ROCHESTER METRO AREA DURING THE PAST COUPLE
HOURS...PRODUCING A GROUND COVERING OF HAIL ALONG WITH FAIRLY
WIDESPREAD WIND DAMAGE. THE STORMS FORMED IN AREA WHERE SBCAPES AVG
1500 J/KG AND ALONG THE EASTERN LAKE BREEZE BOUNDARY OFF LK ERIE.
THIS ACTIVITY HAS SINCE LIFTED NORTH ACROSS LAKE ONTARIO WHILE NEW
STORMS HAVE BLOSSOMED ON OUTFLOW BOUNDARIES IN THE VCNTY OF WAYNE
COUNTY.

THESE STORMS HAVE EXHIBITED SIMILAR CHARACTERISTICS OF THE PREVIOUS
STORMS...WITH SIGNIFICANT ELEVATED CORES AND MINIMAL CIRCULATION
FROM 5K THROUGH 10K FT. A SEVERE THUNDERSTORM WARNING IS CURRENTLY
IN EFFECT FOR THIS ACTIVITY.

PRTLY CLOUDY SKIES ARE FOUND ACROSS THE REMAINDER OF THE REGION
EARLY THIS EVENING AS WEAK SYNOPTIC SUBSIDENCE IS WINNING OUT OVER A
MODERATELY UNSTABLE LATE DAY AIRMASS. IT IS INTERESTING TO NOTE A
VERY WELL DEFINED OUTFLOW BOUNDARY CHARGING SOUTH ACROSS NIAGARA AND
ORLEANS COUNTIES AS OF 22Z...A RESULT OF THE INTENSE STORMS RAKING
PARTS OF ONTARIO ALONG THE WESTERN LAKE BREEZE BOUNDARY OFF ERIE.

AS WE MOVE THROUGH TONIGHT...CLOUDS WILL GRADUALLY INCREASE FROM THE
SOUTH AND SOUTHEAST AS A RESULT OF LEVEL MOISTURE STREAMING IN OUR
DIRECTION FROM THE ATLANTIC COAST. ANY SHOWERS ASSOCIATED WITH THIS
INFLUX OF MOISTURE SHOULD HOLD OFF UNTIL AFTER MIDNIGHT.

THE INCREASED MOISTURE ON SATURDAY WILL FUEL CONVECTION BROUGHT
ABOUT BY A COMBINED INVERTED SFC TROUGH AND THE APPROACH OF A
SIGNIFICANT MID LEVEL SHORTWAVE OVER THE UPPER OHIO VALLEY. WHILE
THE BULK OF THE DAY WILL BE RAIN FREE...IT SHOULD BECOME UNSETTLED
FOR MOST AREAS WITH POPS INCREASING TO HIGH CHC/LIKELY BY
AFTERNOON.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE AXIS OF OUR EASTERN CONUS 500MB TROUGH WILL LIFT FROM THE OHIO
VALLEY ACROSS THE LOWER GREAT LAKES TO NEW ENGLAND BY MONDAY. AS
THIS FEATURE CROSSES OUR REGION IT WILL INTERACT WITH A DEEP PLUME
OF MOISTURE IN PLACE TO CONTINUE CHANCES OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. HIGHEST CHANCES WILL BE FOUND FROM
SATURDAY NIGHT INTO SUNDAY AFTERNOON WHERE INSTABILITY WILL PEAK
WHILE JUST A SLIGHT CHANCE IS POSSIBLE ON MONDAY AND MONDAY NIGHT
AHEAD OF THE NEXT SHORTWAVE DIVING ACROSS THE GREAT LAKES. LACK OF
STRONG WIND SHEAR WILL PREVENT A THREAT OF SEVERE WEATHER BUT THE
LIGHTER WINDS MAY STILL ALLOW PULSE STORMS CAPABLE OF HEAVY
DOWNPOURS AND SMALL HAIL. 850MB TEMPS AROUND 13C WILL KEEP HIGH
TEMPERATURES JUST SLIGHTLY BELOW NORMAL WHILE OVERNIGHT TEMPS WILL
DIP INTO THE MID 50S TO LOW 60S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
BROAD 500MB TROUGHINESS WILL LIE ACROSS THE GREAT LAKES THROUGH THE
MIDDLE OF NEXT WEEK THEN MODELS HINT AT WEST COAST RIDGING BUILDING EAST
TO THE UPPER GREAT LAKES TOWARD THE SECOND HALF OF NEXT WEEK.
THIS PATTERN WILL KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN PLAY
TUESDAY FALLING TO SLIGHT CHANCE BY WEDNESDAY WHEN THE TROUGH AXIS
IS FORECAST TO SHIFT EAST OF THE FORECAST AREA. AFTER THIS RISING
HEIGHTS ALOFT AND SURFACE HIGH PRESSURE SHOULD BRING A FEW DRY DAYS
TO CLOSE OUT THE WEEK. THE PACIFIC SOURCED FLOW PATTERN WILL KEEP
TEMPERATURES NEAR TO SLIGHTLY BELOW AVERAGE WITH HIGHS RANGING FROM
THE MID TO UPPER 70S AND LOWS FALLING INTO THE UPPER TO MID 50S
ESPECIALLY TOWARD THE END OF THE WEEK AS A DRY NORTHERLY FLOW SETS
UP ON THE EASTERN SIDE OF THE SURFACE HIGH.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
MAINLY VFR CONDITIONS WILL BE FOUND ACROSS WESTERN AND ESPECIALLY
NORTH CENTRAL NEW YORK TONIGHT...ALTHOUGH SOME LEFTOVER THUNDERSTORM
ACTIVITY WILL BE FOUND ACROSS PARTS OF THE FINGER LAKES REGION
THROUGH ABOUT 01Z.

ON SATURDAY...VFR CONDITIONS WILL DOMINATE THE DAY BUT THERE WILL BE
INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS DURING THE MIDDAY
AND AFTERNOON.

OUTLOOK...
SATURDAY NIGHT THROUGH WEDNESDAY...NO SIGNIFICANT WEATHER IS
EXPECTED. AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE AWAY FROM
THE LAKES SUNDAY THROUGH TUESDAY...WITH PATCHY VALLEY FOG EACH NIGHT.

&&

.MARINE...
A RELATIVELY WEAK SFC PRESSURE GRADIENT INTO EARLY NEXT WEEK WILL
RESULT IN ONSHORE BREEZES DURING THE DAYS...WITH LIGHT OFFSHORE
BREEZES OVERNIGHT. THERE WILL BE THE RISK FOR THUNDERSTORMS SATURDAY
AFTERNOON.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANKLIN
NEAR TERM...RSH
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...RSH
MARINE...FRANKLIN
Hazardous weather outlook, Aug 1, 5:10 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
510 AM EDT FRI AUG 1 2014

NYZ001>008-010>014-019>021-085-020915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
510 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-020915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
510 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Aug 1, 7:56 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
756 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             NEWARK                  43.04N  77.09W
08/01/2014  M0.75 INCH       WAYNE              NY   TRAINED SPOTTER

            COVERED THE GROUND.

&&

EVENT NUMBER BUF1400289

AR
Local storm report, Aug 1, 8:05 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
805 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     NEWARK                  43.05N  77.08W
08/01/2014                   WAYNE              NY   CO-OP OBSERVER

            TREE ON HOUSE ON MAIN STREET.

&&

EVENT NUMBER BUF1400290

AR
Local storm report, Aug 1, 8:08 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
808 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 E GREECE              43.21N  77.68W
08/01/2014                   MONROE             NY   BROADCAST MEDIA

            TREE ON LATTA NEAR STUTSON.

&&

EVENT NUMBER BUF1400291

AR
Local storm report, Aug 1, 8:18 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
818 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             1 SE IRONDEQUOIT        43.20N  77.56W
08/01/2014  M1.00 INCH       MONROE             NY   SOCIAL MEDIA

&&

EVENT NUMBER BUF1400292

AR
Local storm report, Aug 1, 8:37 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
837 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             ROCHESTER               43.17N  77.62W
08/01/2014  M1.00 INCH       MONROE             NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1400293

AR
Special weather statement, Aug 1, 8:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
850 PM EDT FRI AUG 1 2014

NYZ020-021-020145-
ALLEGANY NY-CATTARAUGUS NY-
850 PM EDT FRI AUG 1 2014

...SLOW MOVING THUNDERSTORMS OVER THE SOUTHERN TIER...

* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
  VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 10 MILES SOUTHWEST OF ALLEGANY PARK TO 5 MILES NORTH OF
  ALFRED...SLOWLY MOVING NORTH AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

DUE TO THE SLOW MOVEMENT OF THESE STORMS...THERE WILL BE AN
INCREASED RISK FOR FLOOD RELATED ISSUES. THE VERY HEAVY RAIN IN THE
SLOW DOWNPOURS COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.

LAT...LON 4200 7905 4243 7904 4247 7775 4214 7778
      4199 7831

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:01 PM EDTAreal Flood WarningBUFWayne3 hr
Aug 1, 8:49 PM EDTAreal Flood AdvisoryBUFMonroe3 hr
Aug 1, 9:18 PM EDTSpecial Weather StatementBUFWayne27 min
Aug 1, 9:34 PM EDTFlash Flood WarningBUFWayne3 hr
Aug 1, 9:47 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus58 min
Aug 1, 9:54 PM EDTSpecial Weather StatementBUFCayuga36 min
Aug 1, 10:07 PM EDTFlash Flood WarningBUFCattaraugus3 hr
Aug 1, 11:04 PM EDTSpecial Weather StatementBUFCattaraugus56 min
Aug 2, 12:32 AM EDTSpecial Weather StatementBUFChautauqua58 min
Aug 2, 1:45 AM EDTAreal Flood AdvisoryBUFChautauqua3 hr
Aug 2, 12:29 PM EDTSpecial Weather StatementBUFLewis31 min
Aug 2, 1:28 PM EDTSpecial Weather StatementBUFLewis62 min
Aug 2, 2:15 PM EDTFlash Flood WatchBUFCattaraugus, Chautauqua, Erie, Wyoming9 hr
Aug 2, 4:22 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua, Erie, Wyoming83 min
Aug 2, 4:41 PM EDTSpecial Weather StatementBUFOswego64 min
Aug 2, 4:51 PM EDTSpecial Marine WarningBUF54 min
Aug 2, 4:58 PM EDTSpecial Marine WarningBUF92 min
Aug 2, 5:12 PM EDTFlash Flood WarningBUFLivingston, Monroe, Ontario, Wayne, Wyoming4 hr
Aug 2, 5:19 PM EDTFlash Flood WarningBUFCattaraugus, Chautauqua, Erie4 hr
Aug 2, 5:34 PM EDTSpecial Marine WarningBUF56 min
Aug 2, 5:48 PM EDTSpecial Marine WarningBUF87 min
Aug 2, 5:53 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming28 min
Aug 2, 6:50 PM EDTSpecial Weather StatementBUFGenesee55 min

Nearby

Special Weather Statements in New York, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.